Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2003, 4:23 AM CDT for Labette County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 4:23 AM CDT (09:23 UTC)
- Expired
- May 6, 2003, 5:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060923 SVRICT KSC099-061015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 423 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 515 AM CDT. * AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ALTAMONT...OR ABOUT 8 MILES SOUTH OF PARSONS...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR PARSONS AROUND 445 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 515 AM CDT. LAT...LON 3721 9536 3715 9520 3736 9510 3737 9527 $$ /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 AM CDT, 28 minutes earlier.
Area forecast discussion, May 6, 3:55 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 AM CDT TUE MAY 6 2003 MAIN FCST CONCERN THIS PACKAGE REVOLVES AROUND CONVECTIVE ACTIVITY TDAY OVER SE KS WITH POSSIBILITY OF SVR TSRA. TDAY: CONVECTIVE ACTIVITY SHUD BE ONGOING AT THE BEGINNING OF THE PERIOD AS NOSE OF 850MB JET DEVELOPS TSRA OVER NW KS. LOW LEVEL LOW WL CONTINUE TO FEED MOISTURE INTO THE STORMS WHICH SHUD ALLOW THEM TO TRACK EAST WITH THE UPPER FLOW. A SHORT WAVE WL KICK OUT INTO CWA BY AROUND 18Z TDAY, WHICH SHUD START NEXT ROUND OF ACTIVITY. BUT FEEL THE BEST THREAT FOR TSRA WL BE THIS AFTERNOON OVER SE KS, WHERE MESO-ETA IS FCSTING GREATER THAN 4000J/KG OF CAPE WITH NO CAP. THE QUESTION WL BE IF ANY FEATURE WL BE ABLE TO FOCUS THE TSRA DEVELOPMENT. FOR NOW WL JUST LEAVE CHANCE POPS OVER SE WITH LACK OF FOCUS MECHANISM. ATTM THE BEST TIME FRAME FOR DEVELOPMENT WOULD BE AROUND NOON. IF SOMETHING DOES DEVELOP, SVR TS WL DEFINITELY BE POSSIBLE, WITH 0-6KM SHEAR BETWEEN 40 AND 50KTS AND PLENTY OF INSTABILITY. THIS ACTIVITY SHUD QUICKLY MOVE OFF EAST BY EARLY EVENING. TNGHT: AS 850MB LOW LIFTS NORTHEAST, EXPECT LOW LEVEL FLOW TO BECOME MORE NORTHERLY, WITH A DIFFUSE FRONT SITUATED JUST SOUTH OF THE KS BORDER. PREV FCST HAD SLGHT CHANCE IN EARLY FOR SE, BUT FEEL THIS ACTIVITY SHUD MOVE OUT BY THEN. WED-WED NGHT: BY WED AFT ANOTHER STRONG SHORT WAVE WL BE DIGGING OVER DESERT SW. LATER WED AFTERNOON INTO THE EVENING HOURS A WARM FRONT SHUD GET ITS ACT TOGETHER BASICALLY JUST SOUTH OF KS/OK BORDER. FEEL THE BEST SHOT FOR CONVECTION WL BE JUST SOUTH OF CWA, SO WL ADJUST POPS ACCORDINGLY, WITH SLGHT OVER SE KS. WED NGHT LOOKS PRETTY ACTIVE, AS 110KT UPPER JET KICKS OUT INTO PLAINS, WITH CENTRAL AND THEN NE KS IN THE LEFT FROM QUAD OF THIS FEATURE. AT THE SAME TIME 850MB JET REALLY KICKS UP WITH MAX CONVERGENCE OVER SE KS. THERE ALSO APPEARS TO BE A BIG DRY PUNCH AT 850MB WED NGHT, THAT MAY FOCUS SOME OF THE TSRA DEVELOPMENT. CURRENT FCST HAS 50 POPS AND SEE NO REASON TO CHANGE THIS NOW, WITH THESE POPS ABOVE GUIDANCE. TO ADD FUEL TO THE FIRE, THERE WL BE PLENTY OF ELEVATED INSTABILITY WED NGHT, WITH 700-500 LAPSE RATES AROUND 7.5-8.0 AND LIS ABOVE 850MB AROUND -5 TO -7. NEEDLESS TO SAY, WED NGHT COULD BE ACTIVE. THURS: BY THURS 18Z THE CORE OF JET MAX WL BE CENTERED OVER GENERALLY OK, WITH NE KS IN THE LEFT FRONT QUAD. WARM FRONT SHUD SET UP GENERALLY ALONG THE KS/MO BORDER THAN BACK TO THE SFC LOW CENTERED OVER NORTH CENTRAL KS. THE DRYLINE LOOKS TO BE SITUATED THROUGH EASTERN KANSAS, AND SURGING THROUGH THE AFTERNOON. THE BEST AREA COVERAGE OF STORMS LOOKS TO GENERALLY OVER EASTERN NE/W IOWA, CLOSER TO THE WARM FRONT. BUT STORMS SHUD ALSO FIRE NEAR THE SURGING DRY LINE. SO CONVECTIVE ACTIVITY THURS WL DEPEND ON THE POSITION OF THIS DRYLINE, WHICH SHUD BECOME MORE DEFINED WITH LATER SHIFTS. FRI-MON: WITH THE EXCEPTION OF SAT EVENING, CONFIDENCE IS LOW ON PRECIP DEVELOPMENT. BY 12Z FRI CLOSED UPPER LOW WL BE SITTING GENERALLY OVER NV AS WARM FRONT LIFTS NORTH. SOME DIFFERENCES ON WARM FRONT PLACEMENT BETWEEN GFS AND ECM. THE GFS HAS THIS FRONT FURTHER SOUTH THAN THE ECM. NEVER THE LESS FEEL EASTERN PORTION OF CWA WL HAVE THE BEST SHOT AT TSRA. IT APPEARS A DRY SLOT MIGHT SHUT OFF PRECIP CHANCES OVER WESTERN PORTION OF CWA, AND WL ADJUST POPS ACCORDINGLY. IT APPEARS THE BEST SHOT FOR CONVECTION FRI NIGHT WOULD BE WHERE THE BEST 850MB CONVERGENCE IS, WHICH WOULD BE OVER NE KS. BUT WL KEEP A SLGHT CHANCE OVER SE KS UP TO SLN WHERE BEST LOW LEVEL MOISTURE ADVECTION WL BE. BY 12Z SAT UPPER CLOSED LOW WL BE SITUATED OVER NORTHERN ROCKIES WITH SFC LOW DEVELOPING ACROSS PLAINS. THE GFS HAS THIS SFC LOW PLACED OVER NW NEBRASKA, WHILE ECM HAS IT OVER THE SOUTH CENTRAL PORTION OF THE CORNHUSKER STATE. REGARDLESS OF WHICH ONE VERIFIES, IT LOOKS LIKE A DRY LINE WL ONCE AGAIN DEVELOP AND SHIFT EAST THROUGH THE AFTERNOON. THIS FEATURE SHUD BE THE FOCUS FOR TSRA. CONSIDERING THE MODELS PERFORMANCE LATELY ON DRY LINE PLACEMENT, WL JUST KEEP CHANCE POPS EVERYWHERE. BUT GIVEN PERFECT MODEL PROG, WOULD EXPECT BEST CHANCE OVER SE KS. THINGS GET TRICKY AGAIN SUNDAY AS FRONT MAY STALL ALONG KS-OK BORDER OR JUST SOUTH AS UPPER FLOW BECOMES PARALLEL TO FRONT. WL KEEP SLGHT CHANCE IN SUN, AND WL ONLY KEEP SLGHT CHANCE IN SUN NGHT OVER SOUTH CENTRAL AND SE ZONES. WL KEEP MON DRY FOR NOW AS IT APPEARS PRECIP ACTIVITY SHUD REMAIN SOUTH OF CWA. FCSTID = 7 ICT 77 55 77 60 / 20 10 10 50 HUT 75 54 75 58 / 20 10 10 50 EWK 76 54 76 59 / 20 10 10 50 EQA 77 55 77 61 / 20 10 10 50 WLD 79 57 78 63 / 20 10 20 50 RSL 70 50 70 52 / 40 10 10 50 GBD 72 52 72 54 / 30 10 10 50 SLN 74 53 74 58 / 40 10 10 50 MPR 76 54 76 59 / 20 10 10 50 CFV 82 57 80 62 / 40 10 20 50 CNU 82 56 78 61 / 40 10 20 50 K88 80 55 78 61 / 40 10 20 50 .ICT... KS...NONE. LAWSON
Hazardous weather outlook, May 5, 5:17 PM CDT, 11 hours 6 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 517 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS PORTIONS OF CENTRAL KANSAS, MAINLY WEST OF AN ELLSWORTH TO HUTCHINSON TO ANTHONY LINE. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL AND SOUTHEAST KANSAS, WITH CHANCES FOR THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. AT THIS TIME THE BEST CHANCES FOR SEVERE THUNDERSTORMS APPEARS TO BE WEDNESDAY LATE AFTERNOON INTO WEDNESDAY NIGHT, AND THEN AGAIN SATURDAY AFTERNOON. EXPECT THE EXACT TIMING OF THE POSSIBILITY OF SEVERE WEATHER TO BECOME MORE DEFINED WITH LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM DARMOFAL/LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:02 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 58 min |
| May 6, 3:12 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 78 min |
| May 6, 3:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 55 min |
| May 6, 3:55 PM CDT | Tornado Warning | ICT | Allen | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.